Kansas, 2003

Heavy Snow in Kansas, December 10, 2003

December 10, 2003 · NWS SGF · 3 events in 3 counties and zones

The first winter storm of the 2003 - 2004 winter season brought five to eight inches of snow over much of extreme southeast Kansas during the early morning hours of December 10th. The heaviest accumulations occurred near the Kansas and Missouri state line where a few locations observed thunder snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

The first winter storm of the 2003 - 2004 winter season brought five to eight inches of snow over much of extreme southeast Kansas during the early morning hours of December 10th. The heaviest accumulations occurred near the Kansas and Missouri state line where a few locations observed thunder snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 9, 3:40 PM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Dec 9, 3:40 PM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CST TUE DEC 9 2003

...WINTER STORM TO AFFECT THE REGION TONIGHT...

.DISCUSSION...
WINTER WEATHER FORECAST IS RIGHT ON TRACK AS A POTENT STORM SYSTEM
CONTINUES TO APPROACH EXTREME SOUTHEAST KANSAS AND THE MISSOURI
OZARKS.  A WINTER STORM WARNING HAS BEEN POSTED FOR ALL AREAS ALONG
AND NORTH OF A LINE FROM FORT SCOTT KANSAS TO OSAGE BEACH MISSOURI.
WINTER WEATHER ADVISORY INCLUDES LOCATIONS ALONG THE INTERSTATE 44
CORRIDOR AND A FEW AREAS TO THE SOUTH.  FORECAST CONTINUES TO
REVOLVE AROUND ALL ELEMENTS ASSOCIATED WITH TONIGHTS STORM PASSAGE.

SHORT TERM (TONIGHT - THURSDAY)...
SURFACE LOW PRESSURE AT 21Z...WAS DIRECTLY OVER JOPLIN AND
FORECAST TO TRACK ALONG THE INTERSTATE 44 CORRIDOR.  MODELS ARE IN
GOOD AGREEMENT WITH DEVELOPING A TROUGH OF WARM AIR ALOFT (TROWAL)
FROM SOUTHEAST KANSAS AND INTO CENTRAL MISSOURI AS THE SYSTEM
PASSES THROUGH.  THE EVOLUTION OF THIS FEATURE IS IN PROGRESS AND CAN
BE SEEN ON WATER VAPOR IMAGERY.  SEVERAL FORCING MECHANISMS WILL
COME TOGETHER OVER SOUTHEAST KANSAS AND INTO CENTRAL MISSOURI
TONIGHT...BUSTING OUT A HEAVY BAND OF SLEET AND EVENTUALLY SNOW
BETWEEN MIDNIGHT AND 900 AM.  TROWAL DEVELOPMENT IN THIS REGION WILL
ENHANCE A DEEP LAYER OF ISENTROPIC PRESSURE ADVECTION ALONG WITH A
QUICK SHOT OF LOCAL RISES IN POTENTIAL TEMPERATURE SURFACES AS THE
MAIN COLD CORE SWINGS THROUGH.  ALSO...CROSS SECTION ANALYSIS IN
THIS AREA SHOWS UPPER LEVEL INSTABILITY INDICATED BY NEGATIVE
EQUIVALENT POTENTIAL TEMPERATURE VALUES IN THE LAYER BETWEEN 700-600
MB.  A RARE OCCASION WHEN ALL THREE FORCING TERMS OF THE ISENTROPIC
OMEGA EQUATION COMES TOGETHER IN A NARROW BAND TO PRODUCE AN
EXPLOSION OF SLEET AND SNOW ACCUMULATIONS (4 TO 6 INCHES WITH
LOCALLY HIGHER AMOUNTS) OVER AN AREA ALONG AND 20 MILES NORTH AND
SOUTH OF A LINE FROM NEVADA TO ELDON MISSOURI.

FURTHER SOUTH ALONG THE INTERSTATE 44 CORRIDOR INCLUDING
JOPLIN...SPRINGFIELD AND ROLLA...THE SAME SCENARIO APPLIES TO THESE
AREAS AS WELL...EXCEPT THE AMOUNT OF FORCING IS NOT QUITE AS
INTENSE...AND THE DURATION OF THE FORCING IS NOT QUITE AS LONG.
SLEET AND SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE LIKELY IN THIS
CORRIDOR.  LOCATIONS FURTHER SOUTH CAN EXPECT A TRACE TO ONE INCH.

NEXT CONCERN FOR TONIGHT DEALS WITH WIND VELOCITIES AS THE COLD
FRONT SURGES ACROSS THE CWA.  ALL MODELS INDICATE STRENGTHENING OF
THE SURFACE LOW THROUGH THE REST OF THE OVERNIGHT HOURS.  LOW LEVEL
PRESSURE FIELDS BEGIN TO TIGHTEN UP CAUSING WINDS TO GUST HARD
TONIGHT.  SUSTAINED NW WINDS OF 20 TO 30 MPH WILL BE LIKELY ACROSS THE
BOARD...WITH GUSTS APPROACHING 40 MPH IN THE OSAGE PLAINS OF
SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI.  DUE TO FRICTIONAL
EFFECTS FROM THE OZARK TERRAIN...SLIGHTLY LOWER VALUES ARE LIKELY.
IN EITHER CASE...ACCUMULATING AND FALLING SNOW WILL BE BLOWING
CAUSING NEAR WHITE OUT CONDITIONS.  NEEDLESS TO SAY...TRAVEL IS NOT
RECOMMENDED TONIGHT...ESPECIALLY OVER SE KANSAS AND INTO CENTRAL
MISSOURI.

AS THE UPPER LOW EXITS INTO THE GREAT LAKES REGION...SNOW SHOULD
CONTINUE TO FALL OVER SOME AREAS OF CENTRAL AND SOUTHWEST MISSOURI
THROUGH MUCH OF WEDNESDAY MORNING.  OTHER THAN A FEW RESIDUAL
FLURRIES...THIS ACTIVITY SHOULD SUBSIDE BY NOON.

HIGH PRESSURE SINKS INTO THE NATIONS MIDSECTION THROUGH THE REST OF
THE SHORT TERM PERIODS.  THIS WILL BRING TRANQUILITY IN THE WEATHER
THROUGH FRIDAY...HOWEVER...COLD TEMPERATURES ARE STILL IN THE OFFING.

LONG TERM (FRIDAY - MONDAY)...
HIGH PRESSURE ACROSS THE CORN BELT WILL CONTINUE TO INDUCE LOW LEVEL
NORTHERLY FLOW AT THE BEGINNING OF THE LONG TERM PERIODS.  ANOTHER UPPER
LEVEL SYSTEM CURRENTLY OFF THE CALIFORNIA COAST...WILL SWING ACROSS
THE REGION BRINGING ANOTHER CHANCE FOR RAIN OR SNOW BY SATURDAY
MORNING.  THE BIG QUESTION ON WHAT OCCURS WITH THIS SYSTEM IS HOW
MUCH MOISTURE CAN OVERRIDE THE LOW LEVEL DOME OF COLD AIR THAT WILL
BE IN PLACE.  GFS QPF DOES NOT LOOK TO SHABBY AND LOW LEVEL THICKNESS
PROGS CERTAINLY SUGGESTS SNOW.  THE SURFACE LOW WILL TRACK ACROSS
THE DEEP SOUTH...WHICH IS USUALLY TO FAR SOUTH FOR US TO GET
PRECIP...HOWEVER...WELL HAVE TO MONITOR MODEL TRENDS THROUGHOUT THE
REST OF THE WEEK TO FINE TUNE THE WEEKEND FORECAST.  I WENT AHEAD
AND CONTINUED THE ONGOING PRECIP CHANCES.  OTHER THAN A FEW
TEMPERATURE CHANGES...NO OTHER ADJUSTMENTS WERE MADE TO THE
EXTENDED.

CRAMER

&&

.AVIATION...
JUST HAD WIND SHIFT BEHIND FRONT AT JOPLIN WITH EXPECTED FROPA AT
SGF IN THE NEXT FEW HOURS. CEILINGS HAVE DROPPED DOWN TO IFR AND
WITH SPORADIC BREAKING OF LOW DECK...EXPECT PREDOMINANT IFR CEILINGS
THROUGH AT LEAST 14Z WEDNESDAY WITH RAIN CHANGING OVER TO SNOW
OVERNIGHT.

TERRY

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...WINTER STORM WARNING TONIGHT AND WEDNESDAY MORNING ZONES
055>057-066>069-078.

WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY MORNING ZONES
058-070-071-077-079>083-088>096-101>104.

KS...WINTER WEATHER ADVISORY WINTER STORM WARNING TONIGHT AND
WEDNESDAY MORNING ZONE 073.

WINTER WEATHER ADVISORY TONIGHT AND WEDNESDAY MORNING ZONES 097-101.

WFO SGF
Hazardous weather outlook, Dec 9, 4:55 PM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CST TUE DEC 9 2003

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
455 PM CST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING.

  SLEET AND SNOW ACCUMULATIONS.

  NORTHWEST WIND SPEEDS SUSTAINED AT 20 TO 30 MPH WITH HIGHER GUSTS.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG AND SOUTH OF A
  LINE FROM LAMAR TO SPRINGFIELD TO HOUSTON THIS EVENING.

  SLEET AND SNOW AFTER MIDNIGHT FOR THE ENTIRE OUTLOOK AREA.

  STRONG NORTHWEST WIND SPEEDS IN ALL OF THE OUTLOOK AREA TONIGHT.

  DISCUSSION:

  A VIGOROUS STORM SYSTEM WILL PASS OVER THE REGION TONIGHT.  IN
  RESPONSE...A VARIETY OF WEATHER HAZARDS WILL OCCUR FROM THIS
  FEATURE.  SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALIZED
  FLOODING THIS EVENING...SLEET AND SNOW WILL PRODUCE SLICK
  ROADWAYS...AND SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WILL
  DECREASE VISIBILITIES DUE TO BLOWING SNOW LATE TONIGHT.

  TRAVELERS SHOULD BE PREPARED FOR WINTER WEATHER CONDITIONS. DRESS
  WARMLY...MAKE SURE YOUR CAR IS IN GOOD RUNNING CONDITION...AND
  TAKE A WINTER STORM KIT WITH YOU.

  .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SNOW WILL LIKELY BE ONGOING WEDNESDAY MORNING OVER PORTIONS
  OF THE MISSOURI OZARKS.

  ANOTHER STORM SYSTEM MAY BRING ACCUMULATING SNOW TO THE REGION
  THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

TERRY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Bourbon

When
December 10, 1:00 AM CST to 7:00 AM CST
Where
Bourbon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Heavy Snow, Crawford

When
December 10, 1:00 AM CST to 7:00 AM CST
Where
Crawford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Heavy Snow, Cherokee

When
December 10, 1:00 AM CST to 7:00 AM CST
Where
Cherokee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335805, 5335806, 5335807.